Tennessee, 2018Flash Flood and Damaging Winds in Tennessee, June 23 to 24, 2018
June 23 to 24, 2018 · NWS MRX · 20 events in 12 counties and zones
A rather small thunderstorm complex which originated across Arkansas earlier in the day made steady progress across the Tennessee Valley of Alabama and into Southeast Tennessee and Southwest North Carolina producing damaging winds along its path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rather small thunderstorm complex which originated across Arkansas earlier in the day made steady progress across the Tennessee Valley of Alabama and into Southeast Tennessee and Southwest North Carolina producing damaging winds along its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 11:32 AM CST, 18 minutes earlier.
Area forecast discussion, Jun 23, 11:32 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
132 PM EDT Sat Jun 23 2018
.AVIATION...Plenty of moisture will linger over the area. Will be
some convection around at times, but timing, other than current
convection approaching CHA, is still difficult. Right now appears
there will be some convection around this afternoon, then again
late tonight into Sunday. MVFR cig/vis look likely for a period
again late tonight into early Sunday all sites.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 23, 1:43 AM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 AM EDT Sat Jun 23 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
343 AM EDT Sat Jun 23 2018 /243 AM CDT Sat Jun 23 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
Strong to severe storms will be possible late this afternoon and
evening. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible. The main threat for severe weather will be along
and south of Interstate 40.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few strong to marginally severe storms will also be possible
Sunday afternoons. Damaging winds will be the main threat with
these storms. Hail up to quarter size will also be possible. Heavy
rainfall will also lead to localized flash flooding especially in
areas of poor drainage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 23, 11:18 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
1218 PM CDT SAT JUN 23 2018
TNZ098-231800-
Marion TN-
1218 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 100 PM CDT...
At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowan to 11 miles west of Bridgeport to
near Stevenson. Movement was northeast at 40 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, Haletown
(guild), Griffith Creek, Chimneys State Park, Hicks Gap State Park,
Sequatchie Cave, Foster Falls State Park, New Hope and Lone Oak.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east Tennessee.
LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3532 8556 3530 8555
3527 8549 3527 8546 3520 8539 3504 8540
3501 8542 3498 8548 3499 8586 3522 8586
3522 8587
TIME...MOT...LOC 1718Z 242DEG 36KT 3514 8599 3498 8591 3484 8590Thunderstorm Wind, Marion
- When
- June 23, 11:50 AM CST
- Where
- Marion County, 1.33 mi ESE of Glover Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.060, -85.630
Numerous trees were reported down in several parts of the county.
Thunderstorm Wind, Hamilton
- When
- June 23, 1:12 PM EST
- Where
- Hamilton County, 0.89 mi NE of Ryall Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.010, -85.110
Trees were reported down on a few homes in a small section on Maplewood Drive. This damage was caused by a possible microburst.
Thunderstorm Wind, Sequatchie
- When
- June 23, 12:15 PM CST
- Where
- Sequatchie County, 0.89 mi SW of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.370, -85.390
Downed trees blocked roads in four locations across the county.
Thunderstorm Wind, Hamilton
- When
- June 23, 1:15 PM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.070, -85.260
A few trees were reported down across the county.
Thunderstorm Wind, Bradley
- When
- June 23, 1:40 PM EST
- Where
- Bradley County, 0.89 mi NE of Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.180, -84.870
Numerous trees were reported down. Some of the trees had damaged structures and others were blocking roads.
Thunderstorm Wind, McMinn
- When
- June 23, 2:05 PM EST
- Where
- McMinn County, Riceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.380, -84.700
Several trees were reported down around the area.
Thunderstorm Wind, McMinn
- When
- June 23, 2:15 PM EST
- Where
- McMinn County, 0.56 mi E of Old Englewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.420, -84.490
A few trees were reported down in Englewood.
Thunderstorm Wind, Monroe
- When
- June 23, 2:15 PM EST
- Where
- Monroe County, Tellico Plains
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.370, -84.300
A few trees were reported down in Tellico Plains.
Thunderstorm Wind, Jefferson
- When
- June 24, 3:28 PM EST
- Where
- Jefferson County, 1.81 mi ENE of New Market
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.110, -83.520
A few trees were reported down near the dispatch center.
Thunderstorm Wind, McMinn
- When
- June 24, 3:45 PM EST
- Where
- McMinn County, 1.82 mi WNW of Athens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.460, -84.630
Several trees were reported down across the county.
Thunderstorm Wind, Cocke
- When
- June 24, 4:05 PM EST
- Where
- Cocke County, 0.89 mi NW of Parrottsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.010, -83.090
Several trees were reported down near Parrottsville.
Thunderstorm Wind, Marion
- When
- June 24, 3:20 PM CST
- Where
- Marion County, 0.69 mi S of Brown Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.060, -85.580
Several trees were reported down a quarter mile east of Marion County airport.
Thunderstorm Wind, Bradley
- When
- June 24, 4:30 PM EST
- Where
- Bradley County, 0.89 mi NE of Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.180, -84.870
Several trees were reported down in the vicinity of Cleveland.
Flash Flood, Meigs
- When
- June 24, 4:30 PM EST to 6:00 PM EST
- Where
- Meigs County, 1 mi W of Big Spg to 4 mi SE of Big Spg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.400, -84.938
Multiple roads flooded along Hwy 58 south of Decatur.
Thunderstorm Wind, Roane
- When
- June 24, 4:40 PM EST
- Where
- Roane County, 2.76 mi S of Eureka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.790, -84.680
Several trees were reported down approximately one half mile north of Camp Buck Toms.
Thunderstorm Wind, Polk
- When
- June 24, 4:55 PM EST
- Where
- Polk County, 2.83 mi W of Grassy Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.000, -84.530
Several trees were reported down near Big Frog Mountain.
Thunderstorm Wind, Bradley
- When
- June 24, 5:00 PM EST
- Where
- Bradley County, 0.57 mi E of Flint Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.030, -84.910
Several trees were reported down near Flint Springs.
Thunderstorm Wind, Claiborne
- When
- June 24, 5:00 PM EST
- Where
- Claiborne County, 2.22 mi E of Springdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.420, -83.480
Several trees were reported down one mile east of Ivy Hollow.
Thunderstorm Wind, Claiborne
- When
- June 24, 5:15 PM EST
- Where
- Claiborne County, 2.22 mi E of Springdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.420, -83.480
Several trees were reported down.
Thunderstorm Wind, McMinn
- When
- June 24, 5:40 PM EST
- Where
- McMinn County, 0.69 mi S of Murray Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.610, -84.630
Several trees were reported down across Northern McMinn County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wyoming, June 23, 20181 death · 2 injured · 1 event
- Hail and Damaging Winds in Oklahoma, June 23 to 24, 2018$165,000 · 2 in hail · 26 events
- Wildfire in California, June 23 to 26, 20183 injured · $100,000 · 1 event
- Hail in Nebraska, June 23, 2018$200,000 · 1.75 in hail · 1 event
- Damaging Winds in Georgia, June 23 to 24, 2018$64,000 · 50 kt wind · 14 events
- Damaging Winds in Tennessee, June 23, 2018$26,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Alabama, June 23, 2018$4,000 · 1.25 in hail · 22 events
- Flash Flood and Hail in Kansas, June 23, 20182 in hail · 13 events
- Damaging Winds in Tennessee, June 23, 2018$14,000 · 56 kt wind · 5 events
- Wildfire in California, June 23 to 30, 20181 injured · 1 event
- Hail and Damaging Winds in Kansas, June 23 to 24, 20182.75 in hail · 8 events
- Hail in Nebraska, June 23, 20182.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754916, 754918, 754917, 754919, 754920, 754921, 754922, 754923, 754925, 754926, 754927, 754924, 754928, 772516, 754929, 754930, 754931, 754932, 754933, 754934.